Alert archive / Alabama / Special Weather Statements in 2011

Special Weather Statement, NWS Birmingham, AL

August 8, 2011Lamar County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 8, 2011, 4:33 AM CDT for Lamar County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2011, 4:33 AM CDT (09:33 UTC)
Expired
Aug 8, 2011, 5:15 AM CDT
In force
42 min
Issued by
NWS Birmingham, AL

County Lamar County, AL

The radar

The Columbus AFB radar (KGWX), 29 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2011-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 873 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2011-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
873 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1649 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

519 
WWUS84 KBMX 080933
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
433 AM CDT MON AUG 8 2011

ALZ011>013-081015-
FAYETTE AL-LAMAR AL-MARION AL-
433 AM CDT MON AUG 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARION...NORTHERN LAMAR
AND NORTHWESTERN FAYETTE COUNTIES UNTIL 515 AM CDT...

AT 432 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR DETROIT...OR 11 MILES NORTHWEST OF SULLIGENT...
MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SULLIGENT...
  WINFIELD...
  DETROIT...
  CREWS...
  BEAVERTON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.


&&

LAT...LON 3412 8820 3402 8773 3379 8782 3393 8823
TIME...MOT...LOC 0932Z 288DEG 20KT 3402 8820

$$

75

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 8, 4:17 AM CDT, 16 minutes earlier.

Area forecast discussion, Aug 8, 4:17 AM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
417 AM CDT MON AUG 8 2011

.DISCUSSION...

CHALLENGES APLENTY IN THE FORECAST OVER THE NEXT 7 DAYS...ALTHOUGH
WE WILL FOCUS PRIMARILY ON THE NEXT 2 TO 3 DAYS. FIRST CHALLENGE
IN THE ONGOING CONVECTION DROPPING SOUTHEASTWARD OUT OF TN AND
NORTHERN MS. MY FIRST INKLING WAS THAT THESE STORMS WOULD DIE OFF
BEFORE REACHING THE CENTRAL ALABAMA CWA...DUE TO A MORE STABLE
ATMOSPHERE HERE IN THE WAKE OF THE OUTFLOW BOUNDARY THAT CAME
THROUGH SUNDAY NIGHT. GROUND CLUTTER PATTERNS ON GWX AND BMX
RADARS HAVE LOST THE SPIKY AP STABLE LOOK...SO PERHAPS LOW LEVEL
CONDITIONS HAVE RECOVERED AND DESTABILIZED ONCE AGAIN. EVEN LOOKS
LIKE COVERAGE HAS INCREASED OVER THE LAST HOUR OR SO. POTENTIALLY
A STORMY MORNING RUSH COMMUTE FOR TCL AND BHM.

SO THEN...WHAT AFFECT DOES THE MORNING CONVECTION HAVE FOR THE
REST OF THE DAY? ASSUMING IT AT LEAST HOLDS ITS CURRENT COVERAGE
AS IT PUSHES TO THE SOUTHEAST THIS MORNING...IT WOULD PROBABLY
CAUSE TEMPS TO GET A LATER THAN NORMAL START ON WARMING UP. THIS
IN TURN WOULD LEAD TO REACHING CONVECTIVE TEMP LATER IN THE DAY AS
WELL. SO...IF WE GET PAST THIS MORNING THUNDERSTORM ACTIVITY...IT
MAY BE A WHILE BEFORE ADDITIONAL STORMS HAVE A CHANCE TO DEVELOP.

I THINK OUR NEXT BIG CHANCE OF RAIN IS CURRENTLY IN SOUTHWEST
MISSOURI. THE WEST-NORTHWEST UPPER LEVEL FLOW LOOKS PERFECT FOR
DIRECTING THE MCS THAT CURRENTLY THERE INTO OUR AREA EITHER LATE
THIS AFTERNOON OR THIS EVENING. COULD VERY WELL BE ANOTHER ONE
THAT ARRIVES WITH A BIG GUST ALONG THE LEADING EDGE.

BEYOND THAT...FORECAST CONFIDENCE DROPS PRECIPITOUSLY AS WE REACH
THE MODELS' LIMITS IN BEING ABLE TO FORECAST MESOSCALE DETAILS.
THUS...THE REMAINDER OF THE FORECAST FOLLOWS CLOSELY WITH CLIMO
POPS AND ENSEMBLE MEAN TEMPS.

/61/

&&

.AVIATION...
06Z TAF DISCUSSION.

THE STRONG OUTFLOW BOUNDARY THAT MOVED ACROSS THE STATE TONIGHT HAS
FINALLY PUSHED OFF TO THE SOUTH...AND WILL BE IMPACTING MGM WITH A
BRIEF WIND SHIFT TO THE NORTHWEST. THE STRONG NATURE OF THE BOUNDARY
WAS ABLE TO TRIGGER NUMEROUS SHOWERS AND STORMS THAT IMPACTED
TCL...BHM...AND EET WITH HEAVY RAINFALL. DUE TO THE RAINFALL THAT
FELL...WENT WITH MVFR VISIBILITIES NEAR SUNRISE FOR THOSE SITES FOR
THE POSSIBILITY OF FOG FORMATION. ANOTHER LARGE OUTFLOW BOUNDARY
WILL BE MOVING ACROSS THE STATE DURING THE EARLY MORNING HOURS...BUT
IS NOT EXPECTED TO IMPACT TERMINAL LOCATIONS WITH ANY PRECIP OR
GUSTY WINDS. HOWEVER...AN ISOLATED SHOWER OR STORM DEVELOPING ALONG
THE BOUNDARY CANNOT BE RULED OUT. LOOKING INTO MONDAY
AFTERNOON...MORE SCATTERED SHOWERS AND STORMS WILL FORM DURING THE
AFTERNOON HOURS AND WENT WITH A CB GROUP FOR ALL TAF SITES. MODELS
ARE CONTINUING TO PRESENT THE POSSIBILITY OF MORE CONVECTIVE SYSTEMS
MOVING SOUTHWARD INTO OUR AREA FROM ARKANSAS AND TENNESSEE EARLY
TOMORROW EVENING...AND LEFT THE CB GROUP IN THE TAF UNTIL 04Z FOR
NORTHERN SITES TO REFLECT THE POSSIBILITY OF STORMS LASTING THROUGH
THE EVENING.

56/GOGGINS

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     96  73  92  72  92 /  40  30  40  20  30
ANNISTON    95  76  93  73  93 /  40  30  40  20  30
BIRMINGHAM  95  78  92  75  94 /  40  30  40  20  30
TUSCALOOSA  96  76  93  74  95 /  30  30  40  20  30
CALERA      95  76  91  73  93 /  40  30  40  20  30
AUBURN      94  76  92  74  93 /  30  20  40  20  20
MONTGOMERY  95  77  94  75  95 /  30  20  40  20  20
TROY        94  76  93  75  94 /  30  20  40  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 7, 9:57 PM CDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
957 PM CDT SUN AUG 7 2011

ALZ011>015-017>050-081300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
957 PM CDT SUN AUG 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 7, 11:46 PM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1146 PM CDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     HAMILTON                34.14N 87.98W
08/07/2011                   MARION             AL   911 CALL CENTER

            SEVERAL TREES REPORTED DOWN IN HAMILTON.

0820 PM     TSTM WND DMG     NECTAR                  33.98N 86.64W
08/07/2011                   BLOUNT             AL   911 CALL CENTER

            MINOR ROOF DAMAGE TO STORE. ESTIMATED WINDS OF 40 TO 50
            MPH.

0835 PM     TSTM WND DMG     CORDOVA                 33.76N 87.19W
08/07/2011                   WALKER             AL   BROADCAST MEDIA

            TREE DOWN ON POWER LINES.

0855 PM     TSTM WND DMG     FORESTDALE              33.58N 86.90W
08/07/2011                   JEFFERSON          AL   BROADCAST MEDIA

            TREE DOWN ON POWER LINES.

0857 PM     TSTM WND DMG     FORESTDALE              33.58N 86.90W
08/07/2011                   JEFFERSON          AL   BROADCAST MEDIA

            TREE DOWN ON PRATT HIGHWAY AND OAK RIDGE DRIVE.

0910 PM     TSTM WND DMG     BESSEMER                33.38N 86.96W
08/07/2011                   JEFFERSON          AL   PUBLIC

            TREES DOWN.

&&

MROSE
Special weather statement, Aug 8, 4:33 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
433 AM CDT MON AUG 8 2011

ALZ011>013-081015-
FAYETTE AL-LAMAR AL-MARION AL-
433 AM CDT MON AUG 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARION...NORTHERN LAMAR
AND NORTHWESTERN FAYETTE COUNTIES UNTIL 515 AM CDT...

AT 432 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR DETROIT...OR 11 MILES NORTHWEST OF SULLIGENT...
MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SULLIGENT...
  WINFIELD...
  DETROIT...
  CREWS...
  BEAVERTON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3412 8820 3402 8773 3379 8782 3393 8823
TIME...MOT...LOC 0932Z 288DEG 20KT 3402 8820

75

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:05 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion25 min
Aug 7, 7:33 PM CDTSpecial Weather StatementBMXMarion, Winston42 min
Aug 7, 8:14 PM CDTSpecial Weather StatementBMXFayette, Lamar, Walker46 min
Aug 7, 8:32 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, Shelby, Walker43 min
Aug 7, 9:13 PM CDTSpecial Weather StatementBMXJefferson, Shelby47 min
Aug 7, 9:17 PM CDTSpecial Weather StatementBMXPickens, Tuscaloosa43 min
Aug 8, 5:20 AM CDTSpecial Weather StatementBMXFayette, Lamar, Marion40 min
Aug 8, 6:15 AM CDTAreal Flood AdvisoryBMXLamar2 hr
Aug 8, 6:18 AM CDTSpecial Weather StatementBMXFayette, Lamar, Walker42 min
Aug 8, 2:05 PM CDTSpecial Weather StatementBMXWinston40 min
Aug 8, 3:28 PM CDTSpecial Weather StatementBMXLamar, Marion62 min
Aug 8, 4:39 PM CDTSpecial Weather StatementBMXWalker, Winston51 min
Aug 8, 4:55 PM CDTSevere Thunderstorm WarningBMXWalker30 min
Aug 8, 5:18 PM CDTSpecial Weather StatementBMXJefferson42 min
Aug 8, 5:30 PM CDTSpecial Weather StatementBMXClay45 min
Aug 8, 6:04 PM CDTAreal Flood AdvisoryBMXLowndes, Montgomery116 min
Aug 8, 6:28 PM CDTSpecial Weather StatementBMXCoosa, Shelby, Talladega47 min

Nearby

Special Weather Statements in Alabama, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.